Georgia, 2003Damaging Winds in Georgia, July 29, 2003
July 29, 2003 · NWS FFC · 4 events in 4 counties and zones
4 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 29, 2:30 PM EST, 1 hour 29 minutes earlier.
Area forecast discussion, Jul 29, 2:30 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
330 PM EDT TUE JUL 29 2003
.OVERVIEW...
WESTERN RIDGE PREVAILS WITH FALLING HEIGHTS/TROUGHING ACROSS EASTERN
CONUS. SURFACE FRONT WAVERING FROM CENTRAL OKLAHOMA THROUGH NORTHERN
MISSISSIPPI THROUGH NORTHERN GEORGIA INTO CAROLINAS.
.SHORT TERM...
LATEST RADAR SHOWING CONVECTION BREAKING OUT ALONG A NEARLY EAST TO
WEST LINE FROM NORTH OF AUGUSTA TO COLUMBUS...BETWEEN ATLANTA AND
MACON. THIS IN LINE WITH ETA/GFS CONVECTIVE STORM COMPOSITE FAVORED
AREA FOR DEVELOPMENT. MOISTURE POOLING ALONG AND SOUTH OF THIS
BOUNDARY WITH DEWPOINTS IN MIDDLE 70S. MCV LEFT OVER FROM MORNING
MCS ACROSS TN MOVING ACROSS NORTH GEORGIA. EXPECT ADDITIONAL
CONVECTION TO DEVELOP WITHIN THIS AREA THIS EVENING. ALL IN
ALL...EXPECT INCREASE IN COVERAGE OF RW/TRW ACROSS CENTRAL GEORGIA
AND NORTHEAST MTNS OVER NEXT FEW HOURS INTO EVENING IN ASSOCIATION
WITH THESE TWO AREAS. WET BULB ZERO IN 10K FT REALM AND MID LEVEL
DRY AIR COULD POSE BOTH WIND (30 TO 40 KNT WINDS) AND HAIL (DIME
SIZE) THREAT WITH STORMS OF SUFFICIENT DEPTH THIS EVENING.
CONVECTION SHOULD WEAKEN AFTER MIDNIGHT WITH LOSS OF DIURNAL
ENERGY. NEXT WAVE IN UPPER FLOW TO MOVE THROUGH WEDNESDAY AFTERNOON
WITH ANOTHER ROUND OF RW/TRW WITH FAVORABLE AREA ACROSS WESTERN
GEORGIA BASED ON MODEL PRECIP EFFICIENCY VALUES. SURFACE WAVE
CURRENTLY ACROSS OKLAHOMA FINALLY KICKS OUT INTO OHIO VALLEY
THURSDAY WITH TRAILING FRONTAL BOUNDARY SWINGING THROUGH NORTH AND
CENTRAL GA LATE THURSDAY. INCREASE IN DYNAMICS MAY POSE SEVERE
THREAT THURSDAY AND WILL HAVE TO MONITOR OVER NEXT TWO DAYS.
.EXTENDED...
BIG QUESTION FOR END OF WEEK WILL BE FRONTAL POSITION. SOME CONCERN
ON FRONT STALLING ACROSS CENTRAL TO SOUTHERN GEORGIA INTO CAROLINA
COAST. FOR NOW WILL KEEP CHANCE FOR MAINLY AFTERNOON THUNDERSTORMS
AS MOISTURE REMAINS WITHIN PROXIMITY OF REGION. TEMPERATURES WILL
RANGE NEAR OR JUST COUPLE DEGREES BELOW CLIMATOLOGY WITH EASTERN
TROUGH IN PLACE.
.PRELIMINARY POINT TEMPS/POPS...
KATL 71 86 70 87 / 40 30 30 40
KAHN 71 87 70 87 / 40 30 40 40
KGVL 70 86 68 86 / 40 30 40 40
KRMG 71 87 69 87 / 40 30 30 40
KCSG 73 89 73 89 / 40 40 40 40
KMCN 72 89 72 89 / 40 40 40 40
.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
JCD
Hazardous weather outlook, Jul 29, 2:56 PM EST, 1 hour 3 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-300156-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
356 PM EDT TUE JUL 29 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT.
.SYNOPSIS...
A FRONTAL SYSTEM ALONG THE GEORGIA-TENNESSEE BORDER WILL PUSH INTO
NORTH GEORGIA TONIGHT. AHEAD OF THIS BOUNDARY...EXPECT INCREASING
INSTABILITY AND MOISTURE. A SURFACE TROUGH ACROSS CENTRAL GEORGIA
WILL ALSO BE A FOCUS FOR CONVECTION THIS AFTERNOON AND TONIGHT.
.PRIMARY HAZARD...
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE ALONG AND AHEAD OF THE
FRONTAL BOUNDARY AND ALONG THE SURFACE TROUGH. SOME OF THESE
THUNDERSTORMS MAY BECOME SEVERE...WITH THE PRIMARY THREAT LARGE HAIL
...DAMAGING WINDS AND BRIEF HEAVY RAINFALL. THE BEST CHANCE OF
THUNDERSTORM DEVELOPMENT WILL BE NORTH OF A ROME TO TOCCOA LINE
AFTER 6PM AND ALONG AND SOUTH AN ATLANTA LINE FROM 4 PM TO 8 PM.
.DISCUSSION...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS
PARTS OF NORTH AND CENTRAL GEORGIA. THIS WILL LEAD TO GREATER
INSTABILITY. DEWPOINTS ARE EXPECTED TO IN THE UPPER 60S NORTH TO MID
70S CENTRAL. CAPES IN THE 3000 RANGE WILL DIMINISH TO AROUND 1000
AFTER SUNSET. LIFTED INDICES WILL BE IN THE MINUS 1 TO MINUS 3
RANGE. THIS WILL LEAD TO ISOLATED SEVERE THUNDERSTORMS...WITH WINDS
OF 55 MPH OR GREATER AND HAIL TO THE SIZE OF DIMES.
.FOR SPOTTERS...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.
.DAY TWO THROUGH DAY SEVEN...WEDNESDAY THROUGH TUESDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY.
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
In the hours before
Special weather statement, Jul 29, 3:44 PM EST, 15 minutes before
GAZ074-075-083-084-093>095-292130-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
444 PM EDT TUE JUL 29 2003
...SIGNIFICANT WEATHER ALERT FOR GUSTY WINDS AND HEAVY RAIN IN
MACON...HOUSTON...PEACH...TWIGGS...WILKINSON...WASHINGTON AND
GLASCOCK COUNTIES UNTIL 530 PM EDT...
AT 443 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM NEAR GIBSON TO NEAR MONTEZUMA
...MOVING SOUTHEAST AT 10 MPH. SOME OF THE STORMS IN THIS LINE
MAY PRODUCE WIND GUSTS TO 45 MPH. LOCALLY HEAVY DOWNPOURS CAN
BE EXPECTED.
THIS ACTIVITY SHOULD BE ENDING OVER THE AREA BY 530 PM EDT.
SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Thunderstorm Wind, Houston
- When
- July 29, 3:59 PM EST
- Where
- Houston County, Warner Robins
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.617, -83.600
The Houston county 911 center reported that a couple of trees were blown down.
Thunderstorm Wind, Washington
- When
- July 29, 4:20 PM EST
- Where
- Washington County, Warthen
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $250
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 33.100, -82.817
The Washington county 911 center reported that one tree was blown down.
Thunderstorm Wind, Macon
- When
- July 29, 4:30 PM EST
- Where
- Macon County, Oglethorpe
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 32.300, -84.067
The Macon county 911 center reported that a couple of trees were blown down.
Thunderstorm Wind, Sumter
- When
- July 29, 5:30 PM EST
- Where
- Sumter County, Americus
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- UTILITY COMPANY
- Coordinates
- 32.067, -84.233
The Sumter Electric Membership Cooperative reported that one tree and one power line had been blown down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in North Carolina, July 29, 20033 deaths · 1 injured · $30,000 · 1 event
- Heat in Nevada, July 29, 20031 death · 1 event
- Hail and Damaging Winds in Oklahoma, July 29 to 30, 2003$1.2 million · 1.75 in hail · 17 events
- Damaging Winds in Arizona, July 29, 2003$200,000 · 56 kt wind · 3 events
- Flash Flooding in North Carolina, July 29, 2003$100,000 · 5 events
- Damaging Wind and Lightning Strike in North Carolina, July 29, 2003$55,000 · 50 kt wind · 3 events
- Flash Flood and Damaging Wind in Arizona, July 29, 2003$50,000 · 53 kt wind · 2 events
- Heavy Rain in California, July 29, 2003$45,000 · 1 event
- Hail and Damaging Winds in South Dakota, July 29, 20031.75 in hail · 24 events
- Lightning Strike in Florida, July 29, 2003$30,000 · 1 event
- Hail and Damaging Winds in Minnesota, July 29, 20031 in hail · 21 events
- Flash Flood in Arizona, July 29, 2003$25,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5334144, 5334143, 5334145, 5334146.